Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Could acidity be due to smoking?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
I want to quit smoking. I have been trying to quit for long time...I feel acidity and I urinate a lot after lunch at 2.00pm. I guess the acidity is due to smoking. I do not have any reports and any allergies as on date. This problem has recently started
Posted Tue, 19 Nov 2013 in Smoking and Alcohol Addiction
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer:
Discussed in detail below.

Detailed Answer:

Welcome to Healthcare Magic!

Let me first commend you on deciding to quit. Half the battle is won when you take a firm decision to quit. Well done! You are also right in saying that smoking causes acidity, but that is nothing compared to the damage it does to our lungs, heart and brain. Let us now discuss what we can do to win the rest of the battle.

Since you have been trying to quit for some time but finding it difficult, I shall not advise quitting abruptly and braving out the withdrawal symptoms. Let us consider the other available options. There are three main strategies you can use to quit.

1) There are medicines available which reduce the craving for nicotine and make it easier to quit. These are started before quitting and after these become effective, a quit-date is set. On the pre-appointed date, you quit. Because of the medicine's effect, it is easier to remain abstinent. After you have been abstinent for a few months, the medicines are stopped. The two medicines that are commonly used are bupropion and varenicline. Bupropion is cheaper than varenicline. Varenicline is somewhat more effective.

2) You can opt to stop smoking and use other forms of nicotine replacement when you are unable to control the craving. Nicotine containing chewing gums are available for this purpose. After a few days, you can reduce the number of chewing gums that you are taking per day and gradually taper it off. These save you from the harmful effects of smoke, but are still not harmless as they contain nicotine.

3) You can also try gradually reducing the number of cigarettes you smoke daily. Also try to reduce the number of puffs you take from each cigarette and throw away after just one or two puffs. Gradually your body will get used to the lower dosage of nicotine and you will be able to taper it off with only mild withdrawal symptoms.

I shall be able to help you better if give me some details about the number of cigarettes you smoke per day and the methods of quitting that you have tried in the past. Also let me know the problems you faced so that we can discuss how to surmount them. Think about the methods I have mentioned here and let me know your preference so that we can discuss that in detail.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Could acidity be due to smoking? 10 minutes later
I would like to follow the first option of taking medication before quitting and quitting on predetermined date. Previously I had directly quit smoking for 6 months ..the symptoms majorly was I could not have a strong sleep at night,... I was half awake... I currently smoke around 10 to 12 cigarettes a day..Thanks for the prompt response.
Answered by Dr. Preeti Parakh 32 minutes later
Brief Answer:
Explained below.

Detailed Answer:

Out of the two medicines, bupropion and varenicline, bupropion would probably be a better option as it is far cheaper than varenicline. Since you have previously been able to quit, I feel that you do not really need varenicline and bupropion should be enough for you. However, do not choose bupropion if you have a history of epilepsy.

Bupropion is manufactured by many companies in India in a SR formulation (Bupron SR 75 mg, 150 mg, Zupion SR 75 mg, 150 mg etc) which needs to be taken twice a day. However, only Sun Pharma produces an extended release formulation (Bupron XL 150 mg, 300 mg) which needs to be taken once a day only.

I advise my patients to start with the dose of 150 mg per day (either 75 mg twice daily of SR formulation or 150 mg once daily of the XL preparation). You can discuss with your family doctor and see what he suggests. Set a quit date at around two weeks after the day you start the medicine. In these two weeks, you will gradually see a reduction in your craving for cigarettes and should cut down smoking as much as you can. If you still have a strong urge, the dose of bupropion can be hiked to 300 mg per day after around a week. On the quit date, just stop cigarettes. Try to manage your craving by:
1) Eating or drinking something when you have a strong urge to smoke
2) Distracting yourself by getting engaged in some task, making a phone call etc.
3) Talking to a friend/ family member about your urge, who can then encourage you to resist the urge
4) Remembering the reasons to quit and the benefits of quitting

You will find that craving starts reducing after a few minutes and you just need to be strong for that period of time.

If you have any sleeping problems this time, please let me know and we will think of ways other than resuming smoking to counter this.

Hope this helps you.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Addiction Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor